Alert archive / Colorado / Flash Flood Watches in 2018
Flash Flood Watch 3, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood watch at Jul 5, 2018, 10:16 AM MDT for 7 counties in Colorado. It took effect at Jul 5, 2018, 12:00 PM MDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2018, 10:16 AM MDT (16:16 UTC)
- In effect from
- Jul 5, 2018, 12:00 PM MDT
- Expired
- Jul 5, 2018, 7:44 PM MDT
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
- Flood severity
- None
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 16:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 4.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -455 J/kg
- Mixed-layer LCL
- 2192 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -107 m²/s²
- 0-3 km storm-relative helicity
- -52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
224 WGUS65 KBOU 051616 FFABOU URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Denver/Boulder CO 1016 AM MDT Thu Jul 5 2018 COZ035>037-060030- /O.NEW.KBOU.FF.A.0003.180705T1800Z-180706T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, Westcreek, Fairplay, Hartsel, Lake George, and South Park 1016 AM MDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Denver has issued a * Flash Flood Watch for portions of Front Range Foothills and Park County, to include the fire burn areas of Four Mile, High Park and Weston Pass, which will be very susceptible to flash flooding. * From Noon until midnight tonight * A very moist airmass will be in place across the region with storms producing heavy rainfall of half an inch to 1 inch in an hour. These storms are expected to form over areas that have seen heavy rain in the last 24 hours or have recent fire burn areas that have low flooding thresholds. * This is a potentially dangerous situation and residents in the Four Mile, High Park and Weston Pass burn areas should listen for later statements and possible warnings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
872 WGUS65 KBOU 060041 FFABOU Flood Watch National Weather Service Denver/Boulder CO 641 PM MDT Thu Jul 5 2018 COZ035>037-060600- /O.CON.KBOU.FF.A.0003.000000T0000Z-180706T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, Westcreek, Fairplay, Hartsel, Lake George, and South Park 641 PM MDT Thu Jul 5 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... The Flash Flood Watch continues for * Portions of central Colorado and north central Colorado, including the fire burn areas of the Front Range foothills and South Park. * Until midnight MDT tonight * Moist air remains in place and additional thunderstorms are likely through at least early evening. Rainfall of up to an inch in 30 minutes is possible with the stronger storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Gimmestad
160 WGUS65 KBOU 060144 FFABOU Flood Watch National Weather Service Denver/Boulder CO 744 PM MDT Thu Jul 5 2018 COZ035>037-060245- /O.CAN.KBOU.FF.A.0003.000000T0000Z-180706T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Including the cities of Estes Park, Glendevey, Nederland, Red Feather Lakes, Bailey, Central City, Evergreen, Georgetown, Idaho Springs, Westcreek, Fairplay, Hartsel, Lake George, and South Park 744 PM MDT Thu Jul 5 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Colorado and north central Colorado has been cancelled. Temperatures have cooled and the threat of heavy rainfall in the mountains has ended. $$ Gimmestad
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 5, 2:56 AM MDT, 7 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 2:56 AM MDT, 7 hours 20 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 256 AM MDT Thu Jul 5 2018 .SHORT TERM...(Today and tonight) Issued at 256 AM MDT Thu Jul 5 2018 Upper level ridge over the central part of the country will shift westward today. South to southeast flow around the ridge will help transport moisture in the area. Airmass becomes quite moist this afternoon and evening with precipitable water values climbing above an inch over northeast Colorado. Over the higher terrain, values reach a half to three-quarters of an inch. This increase in moisture will bring mostly cloudy skies to most of the area. Cooler temperatures are expected because of this with readings in the 80s over northeast Colorado. Mid 80s temperatures and upper 50s dew points produce CAPE of 1500-2000 J/kg. With the ridging shifting closer to the state, winds aloft will weaken resulting in weak shear. Storm mode will mainly be pulse storms. Like yesterday a few severe storms will be possible. They will short lived and produce one inch hail or slightly larger and 60 mph winds. Easterly flow into the foothills and mountains is expected to trigger storms early this afternoon. Thunderstorm develop will then spread slowly eastward along outflow boundaries. Storms linger through the evening and end a little after midnight over the eastern plains. Models are in pretty good agreement with this scenario through tonight. Increased pops even more because of the good model agreement. Most locations should see precipitation today, so have pops in the 50-80 percent range. Locally having rain and possible flooding could be an issue due to the moisture airmass and slow moving storms. Convective Allowing Models mainly show less than two inches of rain with the stronger storms, so thinking the flooding risk is on the low side. However, if heavy rains hit flooding prone areas, flooding will be possible. .LONG TERM...(Friday through Wednesday) Issued at 256 AM MDT Thu Jul 5 2018 On Friday, the upper ridge will be centered back over the UT/CO border with a weak flow aloft and increasing mid level subsidence under a very strong ridge. No changes regarding the trend of hotter temperatures and decreasing thunderstorm potential. A drier northerly flow will be over eastern CO through this weekend as most of the subtropical moisture is expected to circulate around the Four Corners area. Any chance of thunderstorms will be confined to the higher terrain, in closer proximity to the subtropical moisture trapped under the ridge. A broad ridge of high pressure will prevail over the U.S. next week with a weak flow aloft continuing over Colorado. The fire danger will remain elevated due to persistent dry fuels, temperatures running well above normal and very low relative humidities. The main issue regarding the issuance fire weather highlights will likely revolve around the strength of the wind or some notable increase in thunderstorm potential. The wind appears to be fairly light with decreasing thunderstorm potential through the weekend. Southerly winds are expected to increase however across the eastern plains of CO early next week. This would elevate the fire danger further over Elbert and Lincoln counties early next week. High mountain valleys will continue to be a concern as well. By the middle of next week, the ridge is expected to shift more over the southeastern U.S. Consequently, subtropical moisture should start to spread further to the north and east across the state as a weak southerly flow develops. In addition, a weak front may back its way into northeast Colorado by Thursday as a short wave trough passes to the north and east. This may help advect more low level moisture into the northeast plains of CO and provide at least a brief reprieve from the dry conditions. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 256 AM MDT Thu Jul 5 2018 Low clouds over southeast Wyoming and western Nebraska are expected to sink south into northern Colorado. These low clouds should stay north of the Denver area. Just a slight chance the low clouds make it to the Denver area. If they make it, ceilings will be below 1000 feet and visibility may be reduced to less than a mile. Will have a few/sct low clouds in the TAFs for this slight chance of low clouds. Main impact for the Denver airports will be thunderstorms. Numerous thunderstorms will slowly progress east through the Denver area today. Main time frame for storms is expected to be 21Z to 03Z. Storms could affect airports for several hours. May add a 2-3 hour prevailing TSRA to the TAFS, if the time frame can be narrowed down. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...Cooper AVIATION...Meier
Hazardous weather outlook, Jul 5, 3:48 AM MDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 348 AM MDT Thu Jul 5 2018 COZ030>051-061000- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 348 AM MDT Thu Jul 5 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Numerous thunderstorms will develop this afternoon and evening. A few of these storms may be severe with large hail and damaging winds along the Front Range and across the eastern plains. Heavy rainfall will also be possible from the stronger storms, with local flooding possible in burn scars and urban/low lying areas as the storms will be slow movers. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms will remain in the forecast for the mountain areas through the weekend and early next week, but plains locations will dry out again with hot temperatures returning. The fire danger will remain elevated, especially over the high mountain valley locations and Palmer Divide late this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, reports of severe weather and heavy rain are appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:02 PM MDT | Flash Flood Warning | BOU | Larimer | 69 min |
| Jul 4, 6:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 49 min |
| Jul 4, 6:28 PM MDT | Special Weather Statement | BOU | Weld | 47 min |
| Jul 4, 6:29 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 32 min |
| Jul 4, 7:15 PM MDT | Special Weather Statement | BOU | Morgan | 45 min |
| Jul 4, 7:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Jul 4, 8:09 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 51 min |
| Jul 4, 8:14 PM MDT | Special Weather Statement | BOU | Jefferson | 46 min |
| Jul 4, 8:41 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 49 min |
| Jul 4, 8:56 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 49 min |
| Jul 4, 9:26 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 20 min |
| Jul 4, 10:34 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 41 min |
| Jul 5, 1:27 AM MDT | Special Weather Statement | BOU | Arapahoe | 63 min |
| Jul 5, 2:24 AM MDT | Special Weather Statement | BOU | Adams | 51 min |
| Jul 5, 1:33 PM MDT | Tornado Warning | BOU | Park | 27 min |
| Jul 5, 1:34 PM MDT | Flash Flood Warning | BOU | Park | 66 min |
| Jul 5, 2:37 PM MDT | Areal Flood Advisory | BOU | Park | 83 min |
| Jul 5, 3:19 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 115 min |
| Jul 5, 5:15 PM MDT | Areal Flood Advisory | BOU | Adams | 31 min |
Nearby
Flash Flood Watches in Colorado, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.